North Carolina, 2015Tornado and Damaging Winds in North Carolina, May 21, 2015
May 21, 2015 · NWS ILM · 12 events in 3 counties and zones
The area was firmly within the warm sector ahead of a cold front. As the cold front moved into the area during the afternoon, it tapped into high instability and moderate shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $128,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The area was firmly within the warm sector ahead of a cold front. As the cold front moved into the area during the afternoon, it tapped into high instability and moderate shear. A line of severe thunderstorms developed late in the afternoon and continued into the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 21, 12:47 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, May 21, 12:47 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
147 PM EDT THU MAY 21 2015
.SYNOPSIS...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHEAST NORTH
CAROLINA INTO THE LOCAL COASTAL WATERS NORTH OF CAPE FEAR THROUGH
8 PM. ANY SEVERE THUNDERSTORMS WILL TRACK EAST AS TROUGH OF LOW
PRESSURE TRACKS EAST TOWARD THE COAST THROUGH THIS AFTERNOON. AS
LOW PRESSURE DEPARTS WELL TO OUR NORTHEAST...IT WILL DRAG A COLD
FRONT ACROSS THE AREA LATE IN THE DAY AND THIS EVENING. HIGH
PRESSURE WILL BUILD ACROSS THE EASTERN CAROLINAS FRIDAY AND
SATURDAY. THE HIGH WILL MOVE OFFSHORE SUNDAY...BRINGING A RETURN
TO HIGHER HUMIDITY BY TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 100 PM THURSDAY...SEVERE THUNDERSTORM WATCH 193 HAS BEEN
ISSUED FOR SOUTHEAST NC THROUGH 8 PM. APPROACH OF A WAVE OF LOW
PRESSURE AT THE SURFACE ALONG WITH SHORTWAVE IN THE MID LEVELS
WILL COMBINE WITH HEATING OF THE DAY AND MOISTURE RICH AIR TO TO
CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN
CAROLINAS LATE MORNING. THESE THUNDERSTORMS MAY CONTAIN DAMAGING
WINDS AND HAIL. CAN NOT RULE OUT AN ISOLATED TORNADO. A FAIRLY
DECENT LINE SEGMENT HAS DEVELOPED JUST WEST OF ILM CWA INTO
MARLBORO AND DARLINGTON COUNTIES EARLY THIS AFTERNOON ALIGNED WITH
BEST CONVERGENCE ALONG SFC TROUGH AS DRY AIR PUNCHES IN FROM THE
WEST AS EVIDENT ON WATER VAPOR IMAGERY.
THE MID LEVEL SHORTWAVE WILL MOVE ACROSS THE FORECAST AREA NEAR
THE TIME OF PEAK HEATING WITH THE UPPER JET IN A FAVORABLE
POSITION FOR ORGANIZED STORMS TO DEVELOP. THE BEST MOISTURE WILL
BE LOCATED TO THE SOUTH OF WARM FRONT AND CLOSER TO THE COAST WITH
DEWPOINTS UP AROUND 70. THE MARGINAL AREA OUTLINED BY SPC LINES UP
WITH BEST CONVECTIVE PARAMETERS...WITH ML CAPE CLOSE TO 1200 J/KG
AND BULK SHEAR VALUES WILL REACH AROUND 35 KT...HIGHEST ACROSS
SOUTHEAST NORTH CAROLINA. DCAPE WILL BE ABOVE 500 AS SW-WESTERLY
FLOW ALOFT WILL PROMOTE DRYING THROUGH THE MID LEVELS AND A
GREATER INVERTED V TYPE PROFILE THROUGH THE AFTERNOON. THE
DOWNSLOPING WESTERLY FLOW WILL ALSO PRODUCE MORE SUBSIDENCE WHICH
COULD ACT AGAINST CONVECTIVE DEVELOPMENT....BUT THIS WESTERLY
FLOW ALOFT WILL ALSO ALLOW FOR GREATER VERTICAL SHEAR AND MAY SEE
A FEW LINE SEGMENTS DEVELOP WITH POTENTIAL FOR DAMAGING
WIND. CAN NOT RULE OUT SOME HAIL OR BRIEF TORNADO...AS WELL. EXPECT
THIS TO AFFECT MAINLY THE NORTHERN TIER COUNTIES OF LOCAL CWA AND
MAINLY OVER EASTERN NORTH CAROLINA. KEPT POPS HIGHEST IN THIS
AREA. POPS WILL TREND DOWN TO CHANCE AND SLIGHT CHANCE ACROSS MOST
OF SOUTH CAROLINA. ANY STORMS AND CONVECTIVE DEBRIS CLOUDS WILL
MOVE SWIFTLY OFF TO THE EAST IN A 25 TO 35 KT WESTERLY STEERING
FLOW.
THE LINGERING WEAK FRONT WHICH HAS PUSHED BACK NORTH AS A WARM
FRONT WILL GET NUDGED EAST THROUGH THE DAY AS AS SFC LOW SWEEPS
ACROSS THE CAROLINAS AND OFF SHORE BY THIS EVENING. THE BEST CHC
OF MORE WIDESPREAD CONVECTION WILL BE ALONG AND N OF THE LOW
PRESSURE TRACK....PROVIDING THE NECESSARY LIFT FOR SHOWERS AND
THUNDERSTORMS. THEREFORE AS LOW TRACKS OFF THE COAST BY EARLY THIS
EVENING ANY CONVECTION WILL COME TO AN END.
A TRAILING COLD FRONT SHOULD SWEEP OFFSHORE AS LOW PRESSURE PULLS
OFF TO THE NE INTO THIS EVE...BRINGING DRIER AND MORE STABLE AIR
INTO THE AREA OVERNIGHT. WE WILL BE ON THE SOUTHERN PERIPHERY OF
ANOTHER WEAK MID-LEVEL TROUGH PIVOTING AROUND UPPER LOW ACROSS
SOUTHEAST CANADA. THIS MAY BRING AN UPTICK IN CLOUD COVER
OVERNIGHT...BUT NO RAINFALL.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM THURSDAY...FAIR WEATHER WITH LOW RELATIVE HUMIDITY
IS EXPECTED THROUGH THE PERIOD AS HIGH PRESSURE SETTLES OVER THE
AREA. MAX TEMPERATURES EACH DAY WILL BE IN THE UPPER 70S TO
LOWER 80S...THOUGH SATURDAY SHOULD BE A DEGREE OR TWO WARMER THAN
FRIDAY. MINS FRIDAY NIGHT WILL FALL TO THE UPPER 50S TO LOWER 60S
AND MODERATE SLIGHTLY TO THE LOW TO MID 60S SATURDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 300 AM THURSDAY...SURFACE HIGH PRESSURE WILL REMAIN OVER THE
AREA THROUGH THE PERIOD AS A HIGH PRESSURE RIDGE BUILDS IN ALOFT
BY THE MIDDLE OF THE WEEK. THE RESULT WILL BE FAIR WEATHER THROUGH
THE PERIOD BUT TEMPERATURES AND HUMIDITY WILL BE ON THE RISE. MAX
TEMPERATURES WILL MODERATE FROM LOW TO MID 80S SUNDAY TO MID 80S TO
AROUND 90 BY WEDNESDAY. MIN TEMPERATURES WILL ALSO BE ON THE RISE
THROUGH THE PERIOD...GOING FROM LOW TO MID 60S SUNDAY NIGHT TO UPPER
60S TO LOWER 70S BY WEDNESDAY NIGHT. DRY WEATHER IS EXPECTED
THROUGH MOST OF THE PERIOD...THOUGH A SLIGHTLY WEAKER UPPER RIDGE
WEDNESDAY COULD ALLOW FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...THE HRRR MODEL CONTINUES TO SHOW MODERATE CONVECTION
OVER NORTHERN TERMINALS THROUGH THE AFTERNOON HOURS. THIS AGREES
WITH THE LATEST 12Z RUN OF THE NAM. KLBT WILL BE UNDER THE GUN
19-21Z WITH KILM 20-24Z. AT KCRE MOIST ONSHORE FLOW COULD RESULT
IN TEMPO IFR MARINE STRATUS CIGS THROUGH 20Z...POSSIBLY A FEW
HOURS LATER IF WINDS DO NOT SHIFT FURTHER TO THE SW LATER THIS
AFTERNOON. CONVECTION SHOULD MOVE OFF EARLY THIS EVENING. SW-W
WINDS WILL SHIFT TO THE NORTH TONIGHT AS LOW PRESSURE PULLS OFF TO
THE NE. MUCH DRIER AIR WILL USHER IN OVERNIGHT...WITH VFR CONDITIONS
EXPECTED FOR FRIDAY WITH SCATTERED SKIES.
EXTENDED OUTLOOK...VFR. MORNING FOG POSSIBLE MONDAY AND TUESDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 100 PM THURSDAY...SEVERE THUNDERSTORM WATCH 193 HAS BEEN
ISSUED FOR SOUTHEAST NC INTO THE LOCAL COASTAL WATERS NORTH OF
CAPE FEAR THROUGH 8 PM. SW WINDS 15 TO 20 KT AHEAD OF A COLD
FRONT...WILL SHIFT TO THE NW THIS EVE...AND THEN N OVERNIGHT AS
LOW PRESSURE TO OUR N MOVES FURTHER AWAY. A DEVELOPING NORTHERLY
SURGE WILL INCREASE WINDS TO AROUND 20 KT LATE TONIGHT AND WE WILL
BE NEAR SMALL CRAFT SHOULD EXERCISE CAUTION LEVELS. SEAS WILL BE 2
TO 4 FT TODAY WITH SOME 5 FT SEAS ACROSS THE OUTERMOST WATERS LATE
TONIGHT. WINDS AND SEAS WILL BE LOCALLY HIGHER IN SCATTERED TO
NUMEROUS THUNDERSTORMS TODAY AND THIS EVE.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM THURSDAY...LOOKS LIKE A QUIET PERIOD ON THE WATERS WITH
NE WINDS OF 10 TO 15 KT FRIDAY INTO SATURDAY THAT WILL BECOME MORE
EASTERLY BY SATURDAY NIGHT. SEAS OF 3 FEET OR LESS ARE EXPECTED
THROUGH THE PERIOD.
LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 300 AM THURSDAY...SUMMER LIKE CONDITIONS WILL CONTINUE ON THE
WATERS WITH SE WINDS OF 10 TO 15 KT EXPECTED THROUGH THE FORECAST
PERIOD WITH SEAS OF 3 FT OR LESS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...RGZ
SHORT TERM...RAN
LONG TERM...RAN
AVIATION...MRR
Hazardous weather outlook, May 21, 12:18 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
118 PM EDT THU MAY 21 2015
NCZ087-096-099-105-107-109-110-221730-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-
118 PM EDT THU MAY 21 2015
...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH THE HIGHEST
RISK ACROSS SOUTHEAST NORTH CAROLINA. DAMAGING THUNDERSTORM WIND
GUSTS ARE THE MAIN THREAT. ALTHOUGH CAN NOT RULE OUT MARGINALLY
SEVERE HAIL OR AN ISOLATED TORNADO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ017-023-024-032-033-039-053-055-221730-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
118 PM EDT THU MAY 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH THE HIGHEST
RISK ACROSS SOUTHEAST NORTH CAROLINA. DAMAGING THUNDERSTORM WIND
GUSTS ARE THE MAIN THREAT ALTHOUGH LARGE HAIL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-221730-
COASTAL PENDER-COASTAL NEW HANOVER-
118 PM EDT THU MAY 21 2015
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BEACH HAZARDS STATEMENT.
SEVERE THUNDERSTORM WATCH.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH THE HIGHEST
RISK ACROSS SOUTHEAST NORTH CAROLINA. DAMAGING THUNDERSTORM WIND
GUSTS ARE THE MAIN THREAT ALTHOUGH LARGE HAIL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A STRONG LONGSHORE CURRENT IS POSSIBLE ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ054-056-221730-
COASTAL HORRY-COASTAL GEORGETOWN-
118 PM EDT THU MAY 21 2015
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BEACH HAZARDS STATEMENT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH THE HIGHEST
RISK ACROSS SOUTHEAST NORTH CAROLINA. DAMAGING THUNDERSTORM WIND
GUSTS ARE THE MAIN THREAT ALTHOUGH LARGE HAIL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A STRONG LONGSHORE CURRENT IS POSSIBLE ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ252-254-256-221730-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
118 PM EDT THU MAY 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH THE HIGHEST
RISK ACROSS THE CAPE FEAR WATERS.
SMALL CRAFT SHOULD EXERCISE CAUTION CONDITIONS POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-221730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
118 PM EDT THU MAY 21 2015
...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH THE HIGHEST
RISK ACROSS THE CAPE FEAR WATERS.
SMALL CRAFT SHOULD EXERCISE CAUTION CONDITIONS POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 12:21 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
121 PM EDT THU MAY 21 2015
SCZ017-211745-
MARLBORO-
121 PM EDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARLBORO COUNTY...
AT 121 PM EDT...A STRONG THUNDERSTORM WAS OVER BENNETTSVILLE...MOVING
EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...MCCOLL...CLIO...TATUM AND MARLBORO PARK HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3463 7946 3454 7950 3456 7974 3468 7974
3469 7954
TIME...MOT...LOC 1721Z 265DEG 22KT 3463 7965
TRASpecial weather statement, May 21, 12:45 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EDT THU MAY 21 2015
SCZ017-024-211815-
DILLON-MARLBORO-
145 PM EDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DILLON AND
EASTERN MARLBORO COUNTIES...
AT 144 PM EDT...A STRONG THUNDERSTORM WAS NEAR CLIO AND
BENNETTSVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...MCCOLL...CLIO...DUNBAR...TATUM AND MARLBORO PARK
HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3456 7938 3453 7935 3453 7969 3463 7976
3470 7968 3471 7955
TIME...MOT...LOC 1744Z 268DEG 26KT 3462 7959
TRASpecial weather statement, May 21, 1:04 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
204 PM EDT THU MAY 21 2015
NCZ087-211830-
ROBESON-
204 PM EDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ROBESON COUNTY...
AT 203 PM EDT...A STRONG THUNDERSTORM WAS NEAR RAEMON...OR 10 MILES
SOUTH OF LAURINBURG...MOVING EAST AT 30 MPH.
WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES COULD EXCEED ONE INCH PER HOUR...WITH PONDING
OF WATER EXPECTED IN LOW-LYING OR POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE...
RED SPRINGS...MAXTON...ROWLAND...RAEMON...PURVIS...WAKULLA AND
PROSPECT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 74 NEAR MILE MARKER 191...AND BETWEEN MILE MARKERS 192
AND 200.
INTERSTATE 95 IN NORTH CAROLINA NEAR MILE MARKER 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3452 7928 3452 7933 3463 7946 3477 7933
3482 7936 3484 7935 3483 7919 3485 7917
3485 7916
TIME...MOT...LOC 1803Z 266DEG 25KT 3462 7943
TRASpecial weather statement, May 21, 1:30 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT THU MAY 21 2015
NCZ087-211930-
ROBESON-
230 PM EDT THU MAY 21 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROBESON COUNTY...
AT 229 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM WAKULLA TO ROWLAND...AND MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE... LUMBERTON...RED SPRINGS...
PEMBROKE...FAIRMONT...ST. PAULS...TOLARSVILLE...ROBESON COMMUNITY
COLLEGE...REX...BARKER TEN MILE...RENNERT...AND PROCTORVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 74 BETWEEN MILE MARKERS 212 AND 210.
INTERSTATE 95 IN NORTH CAROLINA BETWEEN MILE MARKERS 3 AND 36.
US ROUTE 74 BETWEEN MILE MARKERS 365 AND 374.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3486 7893 3481 7889 3473 7885 3448 7887
3446 7891 3445 7895 3443 7897 3448 7927
3484 7925 3483 7919 3487 7914 3488 7892
TIME...MOT...LOC 1829Z 281DEG 23KT 3480 7924 3453 7926
TRASpecial weather statement, May 21, 1:52 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
252 PM EDT THU MAY 21 2015
NCZ096-211915-
BLADEN-
252 PM EDT THU MAY 21 2015
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN BLADEN COUNTY...
AT 251 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS CENTERED
NEAR RUSKIN AND ELIZABETHTOWN...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...BLADENBORO...RUSKIN...WHITE OAK...TOBERMORY...
BUTTERS...AMMON...JEROME...DUART...BLADEN COMMUNITY COLLEGE...WHITE
LAKE...DUBLIN...TAR HEEL AND BLADEN COUNTY HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3485 7852 3466 7840 3451 7885 3454 7886
3457 7886 3459 7883 3462 7883 3465 7881
3469 7881 3474 7886 3478 7887 3483 7890
3485 7880
TIME...MOT...LOC 1851Z 240DEG 40KT 3468 7871
TRASpecial weather statement, May 21, 2:14 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
314 PM EDT THU MAY 21 2015
NCZ096-099-212015-
BLADEN-COLUMBUS-
314 PM EDT THU MAY 21 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BLADEN AND NORTH
CENTRAL COLUMBUS COUNTIES...
AT 311 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS AFFECTING MOST
OF BLADEN COUNTY. A STRONG INDIVIDUAL THUNDERSTORM NEAR BUTTERS...OR
11 MILES SOUTHEAST OF LUMBERTON...WAS SHOWING WEAK ROTATION ON
DOPPLER WEATHER RADAR. THIS INDIVIDUAL STORM WILL AFFECT THE AREA
ALONG THE COLUMBUS-BLADEN COUNTY BORDER NORTH OF CHADBOURN AND
WHITEVILLE. ALL THESE STORMS ARE MOVING EAST AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...BLADENBORO...COUNCIL...WHITE LAKE...DUBLIN AND TAR
HEEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN NORTH CAROLINA.
LAT...LON 3481 7845 3471 7838 3438 7843 3444 7896
3446 7890 3451 7884 3452 7886 3457 7886
3459 7883 3462 7883 3465 7881 3469 7881
3473 7885 3485 7880 3485 7852 3486 7850
TIME...MOT...LOC 1911Z 264DEG 29KT 3451 7888
TRAThunderstorm Wind, Bladen
- When
- May 21, 2:26 PM EST to 2:27 PM EST
- Where
- Bladen County, 8.16 mi NE of White Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.744, -78.412
A willow tree was reportedly broken off at the base near the intersection of Highway 210 and Walter K Evans Road. Winds were estimated up to 60 mph. The time was estimated based on radar.
Tornado, Columbus
- When
- May 21, 3:13 PM EST to 3:21 PM EST
- Where
- Columbus County, 3.72 mi E of Bolton to 2.41 mi S of Freeman
- Rating
- EF1
- Path length
- 5.18 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.323, -78.355
A National Weather Service Storm Survey team concluded an EF-1 tornado touched down on the north side of Highway 74, initially snapping approximately 100 pine trees. The tornado, with winds estimated to 105 mph then moved southeast and crossed Highway 74 causing significant structural damage to a single wide mobile home and adjacent buildings. Numerous large pine trees were snapped in the vicinity as well. One occupant in the home when the tornado struck quickly found cover and was unharmed. The tornado then snapped large pine trees as it moved through forest. Some of these fallen trees blocked Robinson Road. Additional trees were snapped and large limbs broken as the tornado crossed Spearman Road and several power lines were down in the area. Damage became less severe as the tornado approached Byrdville-Freeman Road and it appears the tornado briefly lifted before touching down again along Swimming Hole Road. Several large pine trees and cedar trees were snapped. A few large hardwoods were also uprooted before the tornado lifted near the intersection of Dogwood Stand Road and JM Bordeaux Lane.
Thunderstorm Wind, Columbus
- When
- May 21, 3:16 PM EST to 3:17 PM EST
- Where
- Columbus County, 3.55 mi SW of Freeman to 3.04 mi SW of Freeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.281, -78.320
A National Weather Service Storm Survey team observed scattered tree damage either side of Byrdville Freeman Road. The location was to the south of an EF-1 tornado track. Wind speeds were estimated up to 70 mph.
Thunderstorm Wind, Columbus
- When
- May 21, 3:16 PM EST to 3:17 PM EST
- Where
- Columbus County, 3.11 mi WSW of Freeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.297, -78.327
A National Weather Service Storm Survey team observed numerous large limbs were down along Spearman Road. The location was to the south of an EF-1 tornado track. Wind speeds were estimated up to 70 mph.
Thunderstorm Wind, Columbus
- When
- May 21, 3:16 PM EST to 3:17 PM EST
- Where
- Columbus County, 2.91 mi WSW of Freeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.301, -78.326
A National Weather Service Storm Survey team observed a large tree was uprooted on Spearman Road. The location was to the south of an EF-1 tornado track. Wind speeds were estimated up to 70 mph.
Thunderstorm Wind, Columbus
- When
- May 21, 3:17 PM EST to 3:18 PM EST
- Where
- Columbus County, 2.65 mi SW of Freeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.288, -78.306
A National Weather Service Storm Survey team observed numerous tree tops were snapped near an area of homes off of Burgwin Road. The location was to the south of an EF-1 tornado track. Wind speeds were estimated up to 70 mph.
Thunderstorm Wind, Columbus
- When
- May 21, 3:17 PM EST to 3:18 PM EST
- Where
- Columbus County, 2.59 mi SW of Freeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.298, -78.317
A National Weather Service Storm Survey team observed multiple trees were snapped and large limbs were down near a church on Byrdville Road. The location was to the south of an EF-1 tornado track. Wind speeds were estimated up to 70 mph.
Thunderstorm Wind, Columbus
- When
- May 21, 3:18 PM EST to 3:19 PM EST
- Where
- Columbus County, 2.46 mi SSW of Freeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.289, -78.301
A National Weather Service Storm Survey team observed a large tree was down on a small barn on Livingston Chapel Road. The location was to the south of an EF-1 tornado track. Wind speeds were estimated up to 70 mph.
Thunderstorm Wind, Columbus
- When
- May 21, 3:18 PM EST to 3:19 PM EST
- Where
- Columbus County, 2.73 mi SSW of Freeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.284, -78.300
A National Weather Service Storm Survey team observed tree tops snapped alongside Dales Country Store on Livingston Chapel Road. The location was to the south of an EF-1 tornado track. Wind speeds were estimated up to 70 mph.
Thunderstorm Wind, Columbus
- When
- May 21, 3:23 PM EST to 3:24 PM EST
- Where
- Columbus County, 3.14 mi S of Freeman to 2.93 mi SSE of Freeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.275, -78.272
A National Weather Service Storm Survey team observed multiple large limbs were down either side of the intersection between Water Tank Road and Dogwood Stand Road. The location was to the south of an EF-1 tornado track. Wind speeds were estimated up to 70 mph.
Thunderstorm Wind, Columbus
- When
- May 21, 3:24 PM EST to 3:25 PM EST
- Where
- Columbus County, 3.1 mi SSE of Freeman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.277, -78.266
A National Weather Service Storm Survey team observed trees were down and a metal tractor shed was destroyed. The location was to the south of an EF-1 tornado track. Wind speeds were estimated up to 70 mph.
Thunderstorm Wind, Brunswick
- When
- May 21, 4:13 PM EST to 4:14 PM EST
- Where
- Brunswick County, 2.64 mi ENE of Supply
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 34.032, -78.226
Several trees were reported down near the intersection of Gilbert Road and Benton Road. The time was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Texas, May 21, 20151 death · 1 injured · $300,000 · 8 events
- Flash Flooding and Flood in Texas, May 21, 201510 events
- Flash Flooding and Damaging Wind in Texas, May 21, 2015$3,000 · 4 events
- Hail in Florida, May 21, 20151 in hail · 4 events
- Hail and Damaging Wind in North Carolina, May 21, 20151 in hail · 3 events
- Flash Flooding and Damaging Wind in Washington, May 21, 201561 kt wind · 3 events
- Winter Weather in Colorado, May 21 to 22, 20153 events
- Flash Flooding in Texas, May 21, 20152 events
- Damaging Winds in North Carolina, May 21, 201550 kt wind · 2 events
- Flash Flood and Damaging Wind in Louisiana, May 21, 201555 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 21, 201551 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581454, 578223, 581423, 581436, 581439, 578364, 581444, 581438, 581442, 581446, 581449, 578345.